Home
My Account
About Us
Forum
Contact us
الواجهة العربية
epharmaweb.com
Medical News Medical News
Aricles Articles
Events Events
Guidelines Guidelines
Videos Library Videos Library
Diseases Diseases
Follow us : facebook twitter Digg Linkedin Boxiz
Newsletter

Please select the categories you are intersted in:
News Articles Guidelines Events Videos Journals' abstracts

Latest Subscribers
Advanced Search »



Rebound Headaches

Definition


Disease: Rebound Headaches Rebound Headaches
Category: Neurological diseases

Disease Definition:

In the case of occasional headaches, pain relievers may offer quick relief. However, a person may be contributing to their headaches rather than easing them if he/she takes pain medication more than two or three days a week. Rebound headache or medication overuse headache are two names of this cycle.

 

When taking too much headache medication; more than the doctor prescribes or the label instructs, the cycle starts.

 

Stopping or reducing the pain medication that's causing rebound headaches is the only way of stopping them and the doctor can help in this.
 

Work Group:


Symptoms, Causes

Symptoms:

Rebound headaches tend to:

 

  • Persist throughout the day
  • Happen every day, often waking the patient in the early morning
  • Hurt worst at the beginning of the headache, as the medication wears off

 

Other signs and symptoms may include:

 

  • Memory problems
  • Trouble sleeping
  • Anxiety
  • Irritability, difficulty concentrating and restlessness
  • Depression
  • Nausea
     

Causes:

Although some medications are more likely to lead to rebound headaches than are others, but almost any pain reliever can contribute to rebound headaches.

Migraine medications: 

Including triptans and ergotamine, various migraine medications have been linked with rebound headaches. However, this problem is less likely to occur with the use of the ergot dihydroergotamine.

Combination pain relievers:

Over-the-counter pain relievers that contain a combination of caffeine, aspirin and acetaminophen are common culprits. Prescription medications that also contain the sedative butalbital are also included in this group.

Opiates:

Derived from opium or from synthetic opium compounds, these painkillers include combinations of acetaminophen and codeine, which could also lead to rebound headaches.

Simple pain relievers:

Acetaminophen, ibuprofen, acetylsalicylic acid and such common medications may contribute to rebound headaches, especially in the case of exceeding the recommended daily dosages.

 

Rebound headaches may also be caused by daily doses of caffeine from the morning coffee, the afternoon soda, or any pain reliever or other product containing this mild stimulant. Additionally, to make sure that a person is not wiring his/her system with more caffeine than realized, reading product labels would be a good idea.

 

The risk of developing rebound headaches from the overuse of pain relievers might affect anyone who has a history of tension-type headaches, migraine headaches or other chronic headaches. If a person uses simple analgesics for more than 15 days a month, or  combination analgesics, triptans or ergotamine for 10 or more days a month, especially if this regular use continues for three or more months, the risk of rebound headaches increases.

 

For people who use pain medications on a daily basis to treat conditions like arthritis, rebound headaches aren't usually a problem.
 

Complications

Complications:

Any drug that results in rebound headaches might put people in the risk of drug dependency. Liver damage, kidney problems and stomach ulcers might be caused by excessive use of some types of pain medications.
 

Treatments:

Restricting how much pain medication a person uses is what he/she needs to break the cycle of rebound headaches. Whether to stop the medication right away or to gradually reduce the dose until the patient is taking the drug no more than twice a week, will be determined by the doctor depending on the type of the drug that is used.

 

SYMPTOMS OF WITHDRAWAL:

It's not an easy thing to stop pain medication. Before the headaches get better, the patient should expect them to get worse. Nausea, insomnia, diarrhea or constipation, nervousness, vomiting, abdominal pain and restlessness might be experienced as withdrawal symptoms. The headaches may become less intense and less frequent within a week to 10 days. Within two months, most people break the rebound headache cycle with perseverance.

 

To help alleviate headache pain and the side effects associated with drug withdrawal, various treatments may be prescribed. During the withdrawal process, dihydroergotamine (D.H.E.), which is an injectable ergot, helps relieve rebound headache pain. This medication also seems to reduce the incidence of future relapses when taken during the withdrawal period.

 

HOSPITALIZATION:

When a person stops taking pain medications, sometimes it's best to be in a controlled environment.  A short hospital stay may be recommended if the patient:

 

  • Has other conditions such as depression, anxiety or diabetes
  • Is abusing substances like decongestants or tranquilizers
  • Hasn't been able to stop using pain medications on their own
  • Is experiencing unrelenting, prolonged headaches with other signs and symptoms such as vomiting and nausea.
  • Is taking high doses of drugs that contain opiates or the sedative butalbital

 

PREVENTIVE MEDICATIONS:

With the help of a doctor, the patient can find a safer way to manage the headaches after he/she has broken the rebound headache cycle. A daily preventive medication might be prescribed before, during or after withdrawal; it may include:

 

  • A beta blocker such as propranolol
  • A tricyclic antidepressant such as nortriptyline or amitriptyline
  • An anticonvulsant such as topiramate, gabapentin or divalproex sodium

 

Without putting one's self in the risk of another cycle of rebound headaches, these medications can help control the pain. A person might be able to take a medication specifically meant for pain during future headache attacks if he/she is careful. However, any medication should be taken exactly as prescribed. 
 

Prognosis:

Not available

Expert's opinion

Expert's Name:
Certificate:
Specialty: -

Expert's opinion:

For Specialists

Clinical Trials:

Not available

 

Latest Drugs:

--

 

Resources:







Forgot your password


sign up

Consultants Corner

Dr. Faisal Dibsi

Dr. Faisal Dibsi Specialist of Otolaryngology - Head and Neck Surgery

Dr. Hani Najjar

Dr. Hani Najjar Pediatrics, Neurology

Samir Moussa M.D.

Samir Moussa M.D. ENT Specialist

Dr. Talal Sabouni

Dr. Talal Sabouni UROLOGY AND KIDNEY TRANSPLANT

Dr . Dirar Abboud

Dr . Dirar Abboud Hepatologist – Gastroenterologist

Dr. Samer Al-Jneidy

Dr. Samer Al-Jneidy Pediatrician

Yaser Habrawi , F.R.C.S.Ed

Yaser Habrawi , F.R.C.S.Ed Consultant Ophthalmologist

Dr. Tahsin Martini

Dr. Tahsin Martini Degree status: M.D. in Ophthalmology
Poll

Which of the following you are mostly interested in?

Cancer Research
Mental Health
Heart Disease & Diabetes
Sexual Health
Obesity and Healthy Diets
Mother & Child Health

Disclaimer : This site does not endorse or recommend any medical treatment, pharmaceuticals or brand names. More Details